MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0830
Medical Device Problem Codes Separation Failure (2547); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00939, 3005168196-2017-00940.The coil was implanted in the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a basilar bifurcation aneurysm using penumbra smart coils (smart coils) and penumbra smart coil detachment handles (sch1s).During the procedure, the physician had difficulty detaching a smart coil using a sch1.It was reported that the ¿t¿ mark was in place for the detachment; however, the smart coil would not detach.After three failed attempts, a new sch1 was opened; however, the smart coil would still not detach.Therefore, the smart coil was manually detached.The procedure was completed using a total of fifteen coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the initial mfr report indicated that the device was not available for return due to the embolization coil being implanted; however, the pusher assembly was returned on 06/06/2017.Additional information was received on 07/03/2017 following receipt of the returned devices confirming that this is a duplicate complaint and was also reported under report number 3005168196-2017-01038.Therefore, please refer to mfr report number 3005168196-2017-01038 and its associated follow-up.Results: the pet lock was broken on the returned smart coil pusher assembly.One of the pusher assemblies was kinked in multiple locations.The polymer section of the smart coil pusher assembly displayed a similar bend.Conclusions: evaluation of the returned smart coil pusher assemblies revealed bends in their distal polymer sections.These curves are likely a result of positioning within tortuous anatomy.These bends suggest that the subject region of patient anatomy was tortuous.If the smart coil is placed in tortuous anatomy, friction can build up inside the hypotube of the pusher assembly, overcoming the force able to be applied by the detachment handle, which can contribute to difficulty detaching the embolization coils.The pet lock was broken on the proximal end of each of the pusher assemblies.A broken pet lock indicates that a pull force was applied to the proximal end of the pull wire, typically in attempt to detach the coil.The penumbra smart coil detachment handle (sch1) returned was tested, performed within penumbra specification, and displayed no visible damage.Further evaluation revealed one of the pusher assemblies was kinked in multiple locations.This damage was likely incidental and occurred during packaging for return to penumbra facilities.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00939, 3005168196-2017-00940.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6641762
Report Number3005168196-2017-00938
Device Sequence Number10789482
Product Code HCG
UDI-Device Identifier00814548014524
UDI-Public00814548014524
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/05/2020
Device Catalogue Number400SMTSTD0830
Device Lot NumberF65962
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2017
Initial Date Received by Manufacturer 05/19/2017
Supplement Date Received by Manufacturer07/19/2017
Initial Report FDA Received Date06/14/2017
Supplement Report FDA Received Date08/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR